Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 584, NWS Norman, OK

December 17, 2021Hughes County, Pontotoc County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Dec 17, 2021, 4:10 PM CST for Hughes County, Pontotoc County, Seminole County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2021, 4:10 PM CST (22:10 UTC)
Expired
Dec 17, 2021, 5:00 PM CST
In force
50 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, OK, Pontotoc County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 88 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS54 KOUN 172210
SVROUN
OKC063-123-133-172300-
/O.NEW.KOUN.SV.W.0584.211217T2210Z-211217T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
410 PM CST Fri Dec 17 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Seminole County in east central Oklahoma...
  Northeastern Pontotoc County in east central Oklahoma...
  Southwestern Hughes County in southeastern Oklahoma...

* Until 500 PM CST.

* At 409 PM CST, a severe thunderstorm was located near Francis,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ada, Holdenville, Byng, Allen, Francis, Calvin, Sasakwa, Horntown,
  Atwood and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3476 9660 3487 9670 3515 9630 3494 9613
TIME...MOT...LOC 2209Z 235DEG 21KT 3484 9657 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Zwink
2 follow-up statements
935 
WWUS54 KOUN 172224
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
424 PM CST Fri Dec 17 2021

OKC063-123-133-172300-
/O.CON.KOUN.SV.W.0584.000000T0000Z-211217T2300Z/
Seminole OK-Pontotoc OK-Hughes OK-
424 PM CST Fri Dec 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR SOUTHEASTERN SEMINOLE...NORTHEASTERN PONTOTOC AND SOUTHWESTERN
HUGHES COUNTIES...

At 423 PM CST, a severe thunderstorm was located near Allen, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Holdenville, Allen, Calvin, Sasakwa, Horntown, Atwood and Spaulding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3479 9651 3494 9657 3515 9630 3494 9613
TIME...MOT...LOC 2223Z 242DEG 25KT 3489 9644 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Zwink
332 
WWUS54 KOUN 172253
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
453 PM CST Fri Dec 17 2021

OKC063-123-133-172303-
/O.EXP.KOUN.SV.W.0584.000000T0000Z-211217T2300Z/
Seminole OK-Pontotoc OK-Hughes OK-
453 PM CST Fri Dec 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEMINOLE...
NORTHEASTERN PONTOTOC AND SOUTHWESTERN HUGHES COUNTIES WILL EXPIRE AT
500 PM CST...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
small hail and gusty winds are still possible with this thunderstorm.

LAT...LON 3479 9651 3494 9657 3515 9630 3494 9613
TIME...MOT...LOC 2253Z 235DEG 21KT 3498 9628 

$$

Zwink

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 1:47 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 17, 1:47 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
147 PM CST Fri Dec 17 2021

...New LONG TERM...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 1140 AM CST Fri Dec 17 2021

Summary:

An area of showers and storms will continue across the southeast
half of Oklahoma and north Texas, with a slight risk for severe
storms this afternoon/evening in southeast Oklahoma.

A cold front will clear precipitation out tonight and bring in much
cooler temperatures tonight and tomorrow. Overnight lows will drop
below freezing for much of northern and northwest Oklahoma.

Meteorological Analysis:

Warm air advection has brought showers and storms to much of the
southeast half of Oklahoma and north Texas. Surface based
instability will gradually increase across southeast Oklahoma into
this afternoon (rising to 1000-1500 J/Kg) coinciding with effective
bulk shear of 40 to 50 kts. This will support a severe risk across
our far southeast counties (generally, southeast of a line from
Wichita Falls to Pauls Valley to Holdenville). Additionally, PWATs
are anomalously high (1.2 to 1.5 inches; near record). Despite dry
antecedent conditions, training storms could result in a localized
flooding threat.

A cold front will move through later this evening (entering NW OK
around noon, passing through central OK around 7-9pm). As this front
continues to push through the region overnight, precipitation should
clear out from northwest to southeast and colder temperatures will
fill in behind the front. Between cold air advection and some
clearing in the northwest, expect a decent temperature gradient for
overnight lows ranging from the low to mid 20s in far northwest
Oklahoma to the low to mid 30s across central into southwest
Oklahoma to the lower 40s in south central / southeast Oklahoma and
parts of north Texas. Breezy gradient winds of 15 to 25 mph are
expected to develop late overnight into tomorrow morning. OVernight
wind chills will drop into the teens (possibly single digits) across
much of northern and western Oklahoma.

Saturday will be cold (highs in the low 40s to low 50s). Winds will
be breezy in the morning, then diminish through the afternoon as the
pressure gradient relaxes. A small window of overlap between the
breezy morning winds and the afternoon RH minimum may result in some
brief elevated fire weather conditions across western Oklahoma and
western north Texas.

Day

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 141 PM CST Fri Dec 17 2021

As the cooler airmass settles over the southern Plains region,
Saturday night/Sunday morning will probably bring the coldest low
temperatures of the season to much of Oklahoma and north Texas.
Readings are expected to be in the teens and 20s F.

After that, a slow warming trend will follow for the remainder of
the forecast period, though there is some uncertainty about
temperatures toward the end of next week. Medium-range models
could be in better agreement in their placement of major features
then.

An upper-level low is forecast to move east across north Texas and
southern Oklahoma Sunday and Monday. Earlier forecasts included a
possibility of light rain and/or light snow with this system.
Now, it looks like moisture will be insufficient for measurable
precipitation.

CmS
&&

.AVIATION...
(06Z TAFS)
Issued at 1001 PM CST Thu Dec 16 2021

VFR conditions will continue across most of the region overnight
Thursday night into Friday morning. Scattered showers start to
expand from southeastern Oklahoma to the northwest Friday morning,
which will also bring lower ceilings and MVFR conditions across
the region. A cold front will move into the region from Kansas
Friday evening, shifting surface winds to the north and result in
some heavier showers and storms to develop ahead of the cold
front.

&&

.UPPER AIR...
Issued at 251 AM CST Thu Dec 16 2021

An Upper Air flight is not planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  35  44  21  45 /  30  10   0   0
Hobart OK         34  46  18  47 /  10  10   0   0
Wichita Falls TX  40  49  24  45 /  50  10   0   0
Gage OK           24  43  15  52 /   0   0   0   0
Ponca City OK     29  42  16  45 /   0   0   0   0
Durant OK         43  52  26  47 /  90  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....23
AVIATION...14
Hazardous weather outlook, Dec 17, 12:02 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CST Fri Dec 17 2021

OKZ004>048-050>052-TXZ083>090-181815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CST Fri Dec 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heavy Rainfall...
Very localized flooding may occur in part of southeast Oklahoma
where rain and thunderstorms may train over the same areas later
today and this evening.

.Thunderstorms...
There is a slight risk for severe thunderstorms in southeastern
Oklahoma this afternoon and evening ahead of, then along, a cold
front that will move through this area. Damaging wind is the primary
hazard, and large hail secondary.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Fire Weather...
Elevated fire weather conditions are expected in western Oklahoma
Saturday and Sunday afternoons.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 17, 3:06 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Norman OK
306 PM CST Fri Dec 17 2021

OKZ031-032-042-172130-
Pontotoc OK-Hughes OK-Seminole OK-
306 PM CST Fri Dec 17 2021

...A strong thunderstorm will impact portions of southern Seminole,
northwestern Pontotoc and west central Hughes Counties through 330 PM
CST...

At 306 PM CST, Doppler radar was tracking a strong thunderstorm near
Konawa, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holdenville, Wewoka, Konawa, Byng, Francis, Sasakwa and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3479 9675 3489 9685 3494 9680 3491 9680
      3490 9678 3491 9678 3497 9677 3523 9651
      3502 9631
TIME...MOT...LOC 2106Z 231DEG 31KT 3491 9675

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Dec 17, 3:12 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Norman OK
312 PM CST Fri Dec 17 2021

OKZ044-045-TXZ090-172145-
Cotton OK-Jefferson OK-Clay TX-
312 PM CST Fri Dec 17 2021

...A strong thunderstorm will impact portions of west central
Jefferson, southeastern Cotton and northern Clay Counties through 345
PM CST...

At 311 PM CST, Doppler radar was tracking a strong thunderstorm near
Dean, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ryan, Petrolia, Byers, Dean, Jolly and Sugden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3390 9842 3395 9842 3422 9812 3403 9790
      3380 9832
TIME...MOT...LOC 2111Z 228DEG 28KT 3391 9831

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Dec 17, 3:16 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Norman OK
316 PM CST Fri Dec 17 2021

OKZ030-031-040-042-172145-
Pottawatomie OK-Garvin OK-Pontotoc OK-Seminole OK-
316 PM CST Fri Dec 17 2021

...A strong thunderstorm will impact portions of northeastern Garvin,
southwestern Seminole, northwestern Pontotoc and south central
Pottawatomie Counties through 345 PM CST...

At 316 PM CST, Doppler radar was tracking a strong thunderstorm near
Stratford, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Stratford, Konawa, Byng, Francis and Vanoss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3484 9656 3465 9699 3478 9710 3486 9699
      3485 9693 3490 9693 3504 9673
TIME...MOT...LOC 2116Z 236DEG 28KT 3475 9697

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Zwink
Local storm report, Dec 17, 3:53 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             3 NNW ADA               34.82N 96.69W
12/17/2021  E0.25 INCH       PONTOTOC           OK   EMERGENCY MNGR

            DIME HAIL AT US 377 AND CR 1510

&&

CMS
Local storm report, Dec 17, 3:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             3 NNW ADA               34.82N 96.69W
12/17/2021  E0.75 INCH       PONTOTOC           OK   EMERGENCY MNGR

            DIME HAIL AT US 377 AND CR 1510

&&

CMS
Local storm report, Dec 17, 4:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             1 NNE ADA               34.79N 96.67W
12/17/2021  E1.00 INCH       PONTOTOC           OK   TRAINED SPOTTER

&&

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 7:42 AM CSTSpecial Weather StatementOUNGarvin33 min
Dec 17, 2:47 PM CSTSpecial Weather StatementOUNGarvin28 min
Dec 17, 3:06 PM CSTSpecial Weather StatementOUNSeminole24 min
Dec 17, 3:16 PM CSTSpecial Weather StatementOUNPontotoc29 min
Dec 17, 3:18 PM CSTSevere Thunderstorm WarningOUNCotton, Jefferson42 min
Dec 17, 3:28 PM CSTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole47 min
Dec 17, 3:58 PM CSTSevere Thunderstorm WarningOUNJefferson, Stephens47 min
Dec 17, 4:22 PM CSTSevere Thunderstorm WarningOUNJefferson, Stephens23 min
Dec 17, 4:31 PM CSTSpecial Weather StatementOUNMurray29 min
Dec 17, 4:41 PM CSTSevere Thunderstorm WarningOUNCarter, Jefferson49 min
Dec 17, 5:02 PM CSTSpecial Weather StatementOUNHughes28 min
Dec 17, 5:04 PM CSTSpecial Weather StatementOUNMurray26 min
Dec 17, 5:14 PM CSTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc46 min
Dec 17, 5:22 PM CSTSpecial Weather StatementOUNMcClain23 min
Dec 17, 5:27 PM CSTSevere Thunderstorm WarningOUNCarter, Murray48 min
Dec 17, 5:34 PM CSTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain41 min
Dec 17, 5:37 PM CSTSpecial Weather StatementOUNJefferson23 min
Dec 17, 5:42 PM CSTSpecial Weather StatementOUNHughes33 min
Dec 17, 5:57 PM CSTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.